Efficient Computation of Algebraic Immunity for Algebraic and Fast Algebraic Attacks

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4004)


In this paper we propose several efficient algorithms for assessing the resistance of Boolean functions against algebraic and fast algebraic attacks when implemented in LFSR-based stream ciphers. An algorithm is described which permits to compute the algebraic immunity d of a Boolean function with n variables in \(\mathcal{O}(D^2)\) operations, for \(D \approx \binom{n}{d}\), rather than in \(\mathcal{O}(D^3)\) operations necessary in all previous algorithms. Our algorithm is based on multivariate polynomial interpolation. For assessing the vulnerability of arbitrary Boolean functions with respect to fast algebraic attacks, an efficient generic algorithm is presented that is not based on interpolation. This algorithm is demonstrated to be particularly efficient for symmetric Boolean functions. As an application it is shown that large classes of symmetric functions are very vulnerable to fast algebraic attacks despite their proven resistance against conventional algebraic attacks.


Algebraic Attacks Algebraic Degree Boolean Functions Fast Algebraic Attacks Stream Ciphers Symmetric Functions 


  1. 1.
    Armknecht, F., Ars, G.: Introducing a New Variant of Fast Algebraic Attacks and Minimizing Their Successive Data Complexity. In: Dawson, E., Vaudenay, S. (eds.) Mycrypt 2005. LNCS, vol. 3715, pp. 16–32. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  2. 2.
    Armknecht, F.: Algebraic Attacks and Annihilators. In: WEWoRC 2005. LNI, vol. P-74, pp. 13–21. Gesellschaft für Informatik (2005)Google Scholar
  3. 3.
    Armknecht, F.: Improving Fast Algebraic Attacks. In: Roy, B., Meier, W. (eds.) FSE 2004. LNCS, vol. 3017, pp. 65–82. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  4. 4.
    Ars, G.: Application des Bases de Gröbner à la Cryptographie. Thèse de l’Université de Rennes (2005)Google Scholar
  5. 5.
    Braeken, A., Lano, J.: On the (Im)Possibility of Practical and Secure Nonlinear Filters and Combiners. In: Preneel, B., Tavares, S. (eds.) SAC 2005. LNCS, vol. 3897, pp. 159–174. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  6. 6.
    Braeken, A., Lano, J., Mentens, N., Preneel, B., Verbauwhede, I.: SFINKS: A Synchronous Stream Cipher for Restricted Hardware Environments. In: eSTREAM, ECRYPT Stream Cipher Project, Report, 2005/026 (2005), available at:
  7. 7.
    Braeken, A., Preneel, B.: On the Algebraic Immunity of Symmetric Boolean Functions. In: Maitra, S., Veni Madhavan, C.E., Venkatesan, R. (eds.) INDOCRYPT 2005. LNCS, vol. 3797, pp. 35–48. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  8. 8.
    Camion, P., Carlet, C., Charpin, P., Sendrier, N.: On Correlation-Immune Functions. In: Feigenbaum, J. (ed.) CRYPTO 1991. LNCS, vol. 576, pp. 86–100. Springer, Heidelberg (1992)Google Scholar
  9. 9.
    Canteaut, A., Videau, M.: Symmetric Boolean Functions. IEEE Transactions on Information Theory 51(8), 2791–2811 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Carlet, C., Gaborit, P.: On the Construction of Boolean Functions with a Good Algebraic Immunity. In: Boolean Functions: Cryptography and Applications - BFCA (2005)Google Scholar
  11. 11.
    Courtois, N.: Cryptanalysis of SFINKS. In: Information Security and Cryptology - ICISC (to appear, 2005)Google Scholar
  12. 12.
    Courtois, N., Meier, W.: Algebraic Attacks on Stream Ciphers with Linear Feedback. In: Biham, E. (ed.) EUROCRYPT 2003. LNCS, vol. 2656, pp. 345–359. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  13. 13.
    Courtois, N.: Fast Algebraic Attacks on Stream Ciphers with Linear Feedback. In: Boneh, D. (ed.) CRYPTO 2003. LNCS, vol. 2729, pp. 176–194. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  14. 14.
    Courtois, N., Pieprzyk, J.: Cryptanalysis of Block Ciphers with Overdefined Systems of Equations. In: Zheng, Y. (ed.) ASIACRYPT 2002. LNCS, vol. 2501, pp. 267–287. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  15. 15.
    Dalai, D.K., Gupta, K.C., Maitra, S.: Cryptographically Significant Boolean Functions: Construction and Analysis in Terms of Algebraic Immunity. In: Gilbert, H., Handschuh, H. (eds.) FSE 2005. LNCS, vol. 3557, pp. 98–111. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  16. 16.
    Dalai, D.K., Gupta, K.C., Maitra, S.: Notion of Algebraic Immunity and its Evaluation related to Fast Algebraic Attacks. In: Second International Workshop on Boolean Function Cryptography and Applications (2006)Google Scholar
  17. 17.
    Dalai, D.K., Maitra, S., Sarkar, S.: Basic Theory in Construction of Boolean Functions with Maximum Possible Annihilator Immunity. In: Design, Codes and Cryptography. Springer, Heidelberg (to appear, 2006)Google Scholar
  18. 18.
    Fine, N.J.: Binomial Coefficients Modulo a Prime. The American Mathematical Monthly 54, 589–592 (1947)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Faugère, J.-C., Ars, G.: An Algebraic Cryptanalysis of Nonlinear Filter Generators using Gröbner bases. In: Rapport de Recherche INRIA, vol. 4739 (2003)Google Scholar
  20. 20.
    Hawkes, P., Rose, G.G.: Rewriting Variables: The Complexity of Fast Algebraic Attacks on Stream Ciphers. In: Franklin, M. (ed.) CRYPTO 2004. LNCS, vol. 3152, pp. 390–406. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  21. 21.
    Meier, W., Pasalic, E., Carlet, C.: Algebraic Attacks and Decomposition of Boolean Functions. In: Cachin, C., Camenisch, J.L. (eds.) EUROCRYPT 2004. LNCS, vol. 3027, pp. 474–491. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  22. 22.
    Meier, W., Staffelbach, O.: Nonlinearity Criteria for Cryptographic Functions. In: Quisquater, J.-J., Vandewalle, J. (eds.) EUROCRYPT 1989. LNCS, vol. 434, pp. 549–562. Springer, Heidelberg (1990)CrossRefGoogle Scholar
  23. 23.
    Mourrain, B., Ruatta, O.: Relations Between Roots and Coefficients, Interpolation and Application to System Solving. J. Symb. Comput. 33(5), 679–699 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Nawaz, Y., Gong, G., Gupta, K.: Upper Bounds on Algebraic Immunity of Power Functions. In: Robshaw, M.J.B. (ed.) FSE 2006. LNCS, vol. 4047, pp. 375–389. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  25. 25.
    Olver, P.J.: On Multivariate Interpolation. Stud. Appl. Math. 116, 201–240 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Siegenthaler, T.: Correlation-Immunity of Nonlinear Combining Functions for Cryptographic Applications. IEEE Transactions on Information Theory 30(5), 776–780 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Siegenthaler, T.: Decrypting a Class of Stream Ciphers Using Ciphertext Only. IEEE Transactions on Computer 34(1), 81–85 (1985)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  1. 1.Universität MannheimMannheimGermany
  2. 2.INRIA, Projet CODES, also with Univ. of Paris 8Le ChesnayFrance
  3. 3.Université de LimogesLimogesFrance
  4. 4.FH NordwestschweizWindischSwitzerland

Personalised recommendations